LVAD Emergencies

The other day we had an RN come into the doc room asking for someone to see a patient immediately. The patient had an LVAD, a BP of 68/42 and a fever to 103.  We got a little increase in sphincter tone when the patient did not have any palpable pulses, but were reassured when the patient was found awake, alert and otherwise well appearing. Having never seen a patient with an LVAD, a quick consult with Dr Google revealed the following…

alt

From EPMonthly

http://i1.wp.com/www.lcnw.org/wp-content/uploads/2012/05/Chest-X-ray-Front.jpg?resize=209%2C220


From EmCrit: Scott Weingart interviewing Zack Shinar, MD from Sharp Memorial in SD.

What to do first…

All Situations

  • Call the patient’s VAD coordinator ASAP
  • These patients may not have a palpable pulse. Listen over the heart to hear if the motor is working. Then use mental status, skin color/temp, and the machine flashing Low Flow as indicators that perfusion badness is occurring. Do a bedside echo. The MAP should be ~65 on manual doppler BP, Automated BP devices may give you a MAP as well. A-line MAP is the most accurate.
  • Try not to cut or yank out the drive-line, ’cause that is embarrassing.

Poor Perfusion

  • When in doubt, consider a fluid bolus. VADS love volume. If you need to improve hemodynamics with a working LVAD, consider preload augmentation and possibly afterload reduction (if MAP is high).
  • Consider inotropes–if you think it is right heart failure, give dobutamine. If you think the patient is septic and has markedly reduced afterload, consider norepinephrine.
  • On echo:
  • Big RV, small LV=pulm hypertension or right heart strain/stemi. Correct hypoxemia and acidosis, consider volume, screen for RV STEMI, consider inotropes.
  • Small RV-give volume
  • Big RV & LV-pump failure or pump thrombosis.

Consider pump thrombosis–Signs of pump thrombosis are LVAD is hot, working hard, with high RPM, low flow, dilated RV/LV, and low MAP. Zack would give a bolus of 5000 U of Heparin in the decompensating LVAD that he thought was secondary to thrombosis (or if he just couldn’t figure out what was wrong with a failing device). He would also consider tPA if he really thought it was pump thrombosis and the patient was decompensating and peri-code.

On ECHO, a dilated RV/LV could be from pump thrombosis or non-working pump (electrical issue for example).if you think that is the problem, heparinize.

Machine Not Running

Check batteries. Make sure all of the lines are connected.

Bleeding

These folks are prone to bleeding from the anticoag (and probably additional plt dysfunction from the device if I had to guess). So if they have altered mental status or neuro findings–consider hemorrhagic stroke.

Patient appears Infected

Drive-line infection-look at the site at entry to the skin. If the patient appears septic and you can’t find a source, consider it a device infection until proven otherwise. Don’t yank the device. Treat for health-care associated infection covering both hospital gram negatives and MRSA.

Patient is Coding

We need to AVOID CPR until the patient needs it and at point, what is the alternative? Can you rip out the device with CPR-yes! Many of the CT surgeons recommend not to do CPR, but you can’t get deader than dead (I was not a philosophy major, so I could be wrong). Avoid CPR if at all possible, some of the 1st gen devices had hand-pumps you could use–the current generation don’t. If you’re the point where there is NOTHING else to do except CPR you need to use your clinical judgment.

Look: …at all the connections. Everything connected? Ok. Look at the controller. Green Light on? Yes..ok. No? Troubleshoot for a problem with the VAD and keep working until you get the green light on the controller.

Listen: to the hum. Assuming a green light on the controller…there should be an LVAD Hum. No hum? the pump isn’t functional (duh). Find out why. Again, check all the connections and then touch the control box and check RPM, flow, etc). Pump thrombosis is your reversible problem here.

Feel: hot control box is not good and usually means thrombosis or dislodgement of the outflow cannula to the aorta…or distal obstruction like a dissection.

Compressions: here is my thought: if you’ve gone through all of the above and there is nothing to fix…then you have an LVAD patient who does not have a functional LVAD. I would treat them just as if they came to the ED the day before they got their LVAD: a patient with end stage heart failure and no blood pressure. I would begin chest compressions if their MAP was below 60 because they aren’t perfusing their vital organs and will die. I know this goes against Zack’s recommendations but that shows you that nobody really knows the best answer here. This patient will die. I say start the chest compressions and get inotropes going. Dobutamine or milrinone stat in addition to levophed. In other words…pretend they don’t have a VAD and aggressively resuscitate them. Yes, dislodging the pump is possible…but these patients are going to die anyway.

 

Though if I had to guess Zack and Joe would only do CPR long enough to crash the patient on to ECMO.

Algo by Dr. Higgins of MMC (Click for Full Size)

Read this PDF Now

An insanely good field guide from mylvad.com.It has device-specific recommendations.

The site also has some excellent additional resources.

Additional Resources

Another great review on LVADs from Fire Engineering

Now on to the Podcast…

Podcast: Play in new window

 

Posted in SDMEDED Blog Posts